Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 66, NWS Albuquerque, NM

June 12, 2008Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Jun 12, 2008, 4:04 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Jun 12, 2008, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2008, 4:04 AM MDT (10:04 UTC)
In effect from
Jun 12, 2008, 11:00 AM MDT
Expired
Jun 12, 2008, 8:00 PM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6300 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KABQ 121004
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
404 AM MDT THU JUN 12 2008

...RED FLAG WARNING LATE THIS MORNING THROUGH EARLY EVENING FOR
PART OF THE NORTH CENTRAL MOUNTAINS...THE NORTHEAST
HIGHLANDS...PART OF THE NORTHEAST AND EAST CENTRAL PLAINS...AND
ALL OF THE SANDIA/MANZANO AND GALLINAS MOUNTAINS FOR STRONG WINDS
AND LOW HUMIDITIES...

.STRONG WINDS AND VERY LOW HUMIDITIES WILL RETURN TODAY TO MUCH OF
CENTRAL...NORTHERN AND EASTERN NEW MEXICO AS THE TAIL END OF THE
POLAR JET STREAM LIFTS NORTHWARD FROM YESTERDAYS POSITION AND
GRADUALLY EXITS THE AREA. THREE OR 4 HOURS OF CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED IN THE NORTH CENTRAL MOUNTAINS
NORTHEAST OF U.S. HIGHWAY 84...ACROSS ALL OF THE NORTHEAST
HIGHLANDS...OVER THE NORTHEAST AND EAST CENTRAL PLAINS WEST OF A
LINE FROM CLAYTON TO CLOVIS...AND ALONG AND EAST OF THE SANDIA/MANZANO
AND GALLINAS MOUNTAINS. ON THE EAST CENTRAL PLAINS...DE
BACA...ROOSEVELT AND CURRY COUNTIES ARE NOT INCLUDED IN THIS
WARNING...BUT THESE COUNTIES WILL PROBABLY TOUCH CRITICAL FIRE WEATHER
THRESHOLDS FOR A BRIEF PERIOD LATE THIS AFTERNOON.

NMZ102>104-107-108-122130-
/O.UPG.KABQ.FW.A.0063.080612T1600Z-080613T0300Z/
/O.NEW.KABQ.FW.W.0066.080612T1700Z-080613T0200Z/
NEW MEXICO FIRE WEATHER ZONE 102
NORTH CENTRAL MOUNTAINS/WESTERN CARSON-SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
404 AM MDT THU JUN 12 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE EXPECTED.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

44
1 follow-up statement
000 
WWUS85 KABQ 122056
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
256 PM MDT THU JUN 12 2008

...RED FLAG WARNING THROUGH 8 PM MDT FOR PART OF THE NORTH CENTRAL
MOUNTAINS...THE NORTHEAST HIGHLANDS... PART OF THE NORTHEAST AND
EAST CENTRAL PLAINS...AND ALL OF THE SANDIA/MANZANO AND GALLINAS
MOUNTAINS FOR STRONG WINDS AND LOW HUMIDITIES...

.CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH THE REST
OF THE AFTERNOON INTO THE EARLY EVENING ACROSS NORTH CENTRAL
AND NORTHEAST PORTIONS OF THE FORECAST AREA. THE FAVORED LOCATION
OF THE STRONGEST WINDS WILL BE ALONG THE INTERSTATE 25 CORRIDOR
BETWEEN LAS VEGAS TO RATON AS WELL AS ALONG THE COLORADO BORDER. 

NMZ102>104-107-108-130200-
/O.CON.KABQ.FW.W.0066.000000T0000Z-080613T0200Z/
NEW MEXICO FIRE WEATHER ZONE 102
NORTH CENTRAL MOUNTAINS/WESTERN CARSON-SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
256 PM MDT THU JUN 12 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER WILL OCCUR. 

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$
50/53

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 12, 3:05 AM MDT, 59 minutes earlier.

Area forecast discussion, Jun 12, 3:05 AM MDT, 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 AM MDT THU JUN 12 2008

CORRECTED THE VALID TIME OF THE RED FLAG WARNING.

.DISCUSSION...
LATEST SURFACE ANALYSIS INDICATES A BOUNDARY MOVING SLOWLY THROUGH
THE EASTERN PLAINS...GRADUALLY PROVIDING LIMITED HUMIDITY RELIEF IN
ITS WAKE. MEANWHILE...UNSEASONABLY COOL AND DRY CONDITIONS ARE NOTED
OVER THE NRN AND WEST CENTRAL MOUNTAINS...WHERE A FEW FAVORED AREAS
COULD APPROACH THE FREEZING MARK BY DAWN. THE SURFACE BOUNDARY WILL
LIKELY STALL BETWEEN ROSWELL/HOBBS TODAY AS A DEEP UPR LOW MIGRATES
INTO THE NRN GREAT PLAINS. GRADIENT ALOFT SHOULD BE STRONG ENOUGH TO
PROVIDE BREEZY TO WINDY CONDITIONS OVER THE NRN HALF OF THE STATE...
INCLUDING THE ERN SLOPES OF THE CENTRAL MOUNTAINS INTO THE ADJACENT
HIGH PLAINS. A FEW LOCALES COULD APPROACH WIND ADVISORY SPEEDS THIS
AFTERNOON...INCLUDING THE I-25/40 CORRIDORS STRETCHING FROM RATON TO
CLINES CORNERS AND WILL NEED TO BE MONITORED CLOSELY BY THE DAY CREW.
MEANWHILE...LOW LEVEL MOISTURE SHOULD BE SHALLOW ENOUGH OVER THE ERN
PLAINS TO MIX OUT THIS AFTERNOON. ONCE AGAIN...CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED...THUS INHERITED WATCH WILL BE UPGRADED. FOR
MORE DETAILS CONCERNING THIS...PLEASE SEE FIRE WEATHER SECTION BELOW.
COOLER READINGS ARE ON TAP THIS AFTERNOON...GENERALLY NEAR SEASONAL
NORMALS.

MODELS SUGGEST A WEAK FRONT WILL SLIDE THROUGH THE ERN PLAINS LATER
TONIGHT...PROVIDING ANOTHER ROUND OF HIGHER DEWPOINTS AND HUMIDITIES
ALONG THE TEXAS BORDER. HIGH TEMPERATURES WILL RESPOND OVER THE EAST
ON FRI AS READINGS DROP APPROXIMATELY 5 DEGREES. A WEAK UPPER LEVEL
DISTURBANCE WILL CLIP NE NM FRIDAY...BUT THE BEST LOW LEVEL FORCING
WILL BE WELL EAST OF THE CWA. LOW LEVEL MOISTURE WILL SURGE WESTWARD
FRIDAY NIGHT...WHICH COULD SET THE STAGE FOR SHOWERS AND STORMS OVER
THE ERN HALF OF THE STATE SAT. GFS IS FAIRLY AGGRESSIVE WITH PUSHING
THE DRYLINE EAST OF THE FORECAST AREA SAT AFTERNOON...BUT WILL GIVE
THE NOD TO THE NAM WHICH HOLDS THE FEATURE ALONG A KCAO-KROW LINE. A
NORTHWARD PROGRESSING RIDGE COULD LIMIT THE ACTIVITY AS AN UPR LEVEL
CAP COULD BE IN PLACE. NONETHELESS...STILL FEEL WITH 850-500MB LAPSE
RATES EXCEEDING 9.3C/KM...ENOUGH INSTABILITY SHOULD DEVELOP TO BUST
THROUGH THE CAP. WILL INTRODUCE LOW GRADE POPS ALONG THE DRYLINE...
WHICH BLENDS WELL WITH THE NEIGHBORING TX WFOS.

NEXT FEATURE TO IMPACT NM WILL BE A SURFACE COLD FRONT SLIDING THRU
THE ERN PLAINS MON/MON NIGHT. THIS WILL BRING AN INCREASED THREAT OF
STORMS TO AREAS ALONG/EAST OF THE CENTRAL MOUNTAIN CHAIN AS WELL AS
A BRIEF HUMIDITY BREAK. THE UPPER RIDGE WILL START TO BREAK DOWN BY
LATE IN THE WORK WEEK AS A TROUGH DIGS INTO THE PACIFIC NORTHWEST...
ALLOWING THE WESTERLIES TO BECOME MORE DOMINANT. DPORTER

&&

.AVIATION...
VFR CONDITIONS TODAY AND TONIGHT. WE HAVE MODERATE TO LOW CONFIDENCE
IN THE WIND DIRECTION FORECAST FOR THE AREA EAST OF THE CENTRAL
MOUNTAIN CHAIN...WHERE DIRECTIONS SHOULD VARY AS ONE BACK DOOR COOL
FRONT WASHES OUT AND ANOTHER DROPS SOUTH LATE THIS AFTERNOON AND
EVENING. FURTHERMORE...THE POSITION OF A SURFACE LOW ON THE EAST
CENTRAL AND SOUTHEAST PLAINS COULD CAUSE WINDS TO WEAKEN AT TIMES
THIS AFTERNOON AND EARLY EVENING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 44

&&

.FIRE WEATHER...
AREAL COVERAGE AND INTENSITY OF CRITICAL FIRE WEATHER CONDITIONS
WILL BE LESS TODAY THAN YESTERDAY. MID LEVEL JET SHIFTS A LITTLE
FURTHER NORTH AND THE SURFACE LOW WILL SHIFT SOUTH. THUS...WIND FLOW
AT THE SURFACE AND ALOFT WILL NOT BE AS JUXTAPOSED AS WHAT OCCURRED
YESTERDAY. BASED ON MOS MODEL GUIDANCE AND SHORT TERM MODELS...FEEL
THAT THE MAIN FOCUS AREA FOR 3 TO 4 HOURS OF CRITICAL CONDITIONS
WILL BE ACROSS PORTIONS OF THE NORTH CENTRAL MOUNTAINS...INTERSTATE
25 CORRIDOR BETWEEN RATON AND PECOS AND BETWEEN EDGEWOOD TO SANTA
ROSA ALONG INTERSTATE 40. STRONGER WINDS WILL ALSO DEVELOP AT TIMES
OVER THE HIGH TERRAIN OF THE SAN JUAN MOUNTAINS WITH THE SPEED
MAXIMUM OVER THAT AREA...TOO. WINDS SHOULD GENERALLY BE TOO WEAK FOR
SOUTHERN PORTIONS OF ZONE 107 AND ZONE 108...AS WELL AS EXTREME
EASTERN PORTIONS OF ZONE 104 AND 108 TO DO MORE THAN TOUCH CRITICAL
FIRE WEATHER CONDITIONS.

OVERALL...PATTERN CHANGE IS EXPECTED TO START UP FRIDAY AND LAST
INTO NEXT WEEK. THE SHORT AND LONG TERM MODELS ALL INDICATE A
BUILDING OF THE SUBTROPICAL HIGH OVER THE SOUTHWEST. THIS MEANS THAT
TEMPERATURES WILL BE ABOVE NORMAL. THIS ALSO INCLUDES VERY LOW
HUMIDITY...BOTH DURING THE DAY AND NIGHTTIME AS THE MID SLOPE
INVERSION IS EXPECTED TO BE RATHER STRONG. A SIGNIFICANT MID LEVEL
DRY SLOT IS ALSO EXPECTED TO BE OVER MOST OF NEW MEXICO DURING THIS
PERIOD. THIS MEANS THAT HAINES INDEX VALUES WILL MOST LIKELY BE IN
THE 6 CATEGORY FOR SEVERAL DAYS IN A ROW. THERE IS SOME HINT AT
PERIODIC MOISTURE INTRUSIONS INTO THE EASTERN PLAINS OVER THE NEXT
SEVERAL DAYS ALTHOUGH THE MOST POTENT PUSH LOOKS TO BE EARLY NEXT
WEEK. IT IS STILL UNKNOWN HOW DEEP THIS PUSH WILL BE AND HOW FAR
WEST IT WILL GO. AS OF RIGHT NOW...FIGURE SOME THUNDERSTORMS ACROSS
THE EASTERN PLAINS/EAST SLOPES OF THE CENTRAL MOUNTAINS FOCUSING ON
THE SANGRE DE CRISTOS. STRONGEST WINDS DURING THIS PERIOD WILL
GENERALLY BE RELATED TO THUNDERSTORMS...HIGH BASED SHOWERS AS WELL
AS TERRAIN DRIVEN FLOW. HOWEVER GUSTIER WINDS CAN ALSO BE ASSOCIATED
ALONG THE NORTHERN PERIPHERY OF THE UPPER HIGH POSITION...THUS WILL
HAVE TO WATCH WHERE THE UPPER HIGH ACTUALLY SETS UP. 44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  82  40  86  46 /   0   0   0   0
GALLUP..........................  81  34  85  38 /   0   0   0   0
GRANTS..........................  83  36  86  40 /   0   0   0   0
GLENWOOD........................  92  48  95  49 /   0   0   0   0
CHAMA...........................  71  31  77  35 /   0   0   0   0
LOS ALAMOS......................  77  41  80  46 /   0   0   0   0
RED RIVER.......................  67  29  73  33 /   0   0   0   0
TAOS............................  77  31  81  36 /   0   0   0   0
SANTA FE........................  81  40  83  45 /   0   0   0   0
SANTA FE AIRPORT................  83  43  86  48 /   0   0   0   0
ESPANOLA........................  86  40  89  44 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  88  56  90  59 /   0   0   0   0
ALBUQUERQUE VALLEY..............  90  49  92  51 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  88  55  89  58 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  89  54  91  57 /   0   0   0   0
SOCORRO.........................  92  51  93  52 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  81  44  82  41 /   0   0   0   0
MORIARTY/ESTANCIA...............  85  44  86  43 /   0   0   0   0
CARRIZOZO.......................  92  54  91  53 /   0   0   0   0
RUIDOSO.........................  84  48  83  47 /   0   0   0   0
RATON...........................  82  41  85  45 /   0   5   0   0
LAS VEGAS.......................  81  44  82  45 /   0   0   0   0
ROY.............................  85  50  82  56 /   0   0   0   5
CLAYTON.........................  87  51  83  54 /   5   5   0   5
SANTA ROSA......................  94  55  91  59 /   0   0   0   0
TUCUMCARI.......................  95  58  89  59 /   0   5   0   5
FORT SUMNER.....................  97  59  93  62 /   0   0   0   0
CLOVIS..........................  96  59  91  62 /   0   5   0   5
PORTALES........................  97  58  92  63 /   0   5   0   5
ROSWELL......................... 103  61  99  63 /   0   0   0   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ102>104-107-108.

&&

46/44
Hazardous weather outlook, Jun 11, 5:56 AM MDT, 22 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 AM MDT WED JUN 11 2008

NMZ001>021-026-121200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
556 AM MDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 10 AM TO 10 PM MDT FOR ALL OF
NEW MEXICO WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS. A WIND ADVISORY IS IN
EFFECT FROM 10 AM TO 8 PM MDT FOR THE NORTHEAST THIRD OF THE
STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS FOR NORTHEAST AND EAST CENTRAL
NEW MEXICO FROM LATE MORNING INTO THE EVENING.

WIDESPREAD HAZARDOUS WEATHER IS UNLIKELY NEXT WEEK...HOWEVER
ISOLATED THUNDERSTORMS EACH AFTERNOON AND EVENING COULD PRODUCE
STRONG WINDS AND HAIL OVER THE EASTERN PLAINS OF NEW MEXICO.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT YOUR LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE
TO REPORT SIGNIFICANT WINDS OR WILDFIRE DEVELOPMENT.

40

Nearby

Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.